Colorado, 2004

Hail in Colorado, July 22, 2004

July 22, 2004 · NWS PUB · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 22, 3:12 AM MST, 9 hours 41 minutes earlier.

Area forecast discussion, Jul 22, 3:12 AM MST, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
412 AM MDT THU JUL 22 2004

.SHORT TERM...
(TODAY AND TONIGHT)

MAIN CHALLENGE IS HEAVY RAIN POTENTIAL TONIGHT.

TODAY...SHORTWAVE TROUGH OVER NORTHERN PLAINS PUSHING SOUTH AND IN
ADVANCE OF IT...PROMISES TO BE ANOTHER WARM DAY ACROSS THE CWFA.
INHERITED CHANCE POPS THIS AFTERNOON...AND THAT STILL LOOKS GOOD.
BUMPED UP TEMPERATURES A BIT ACROSS THE EASTERN PLAINS COMPARING
READINGS OF YESTERDAY AND ONLY A SLIGHT TAKE DOWN IN H7
TEMPERATURES TODAY.

TONIGHT...FRONT BARRELS IN WITH SWIFT NORTHEAST TO EAST FLOW...
PLENTY OF MOISTURE...AND FRONTAL LIFT.  MODELS GIVE GENEROUS AMOUNTS
OF PRECIPITATION...ESPECIALLY TO THE I-25 CORRIDOR AND EASTERN
MOUNTAINS.  HAVE ELECTED TO GO WITH A FLOOD WATCH FOR MOST OF THE
EASTERN MOUNTAINS AND I-25 CORRIDOR.  WILL PROBABLY BE COLD ENOUGH
TO SNOW ATOP PIKES PEAK...SO HAVE INCLUDED AMOUNTS UNDER ADVISORY
CRITERIA.

THANKS FOR COLLABORATION SURROUNDING OFFICES.

.LONG TERM...
(FRIDAY THROUGH WEDNESDAY)

MAIN LONG TERM CONCERNS TEMPS AND POPS BEHIND STRONG COLD FRONT.

FRIDAY THROUGH SATURDAY...MODELS IN GOOD AGREEMENT WITH UNSEASONABLY
STRONG CANADIAN SURFACE HIGH PRESSURE SYSTEM BUILDING ACROSS THE
CENTRAL HIGH PLAINS AND UPPER MID WEST THROUGH SATURDAY...AS
STRONG UPPER LOW/TROUGH MOVES ACROSS THE UPPER GREAT LAKES AND
NORTHEASTERN CONUS. MODELS INDICATING PLENTY OF MOISTURE ACROSS
THE REGION WITH UPSLOPE FLOW THROUGH H7 ALONG WITH H7 TEMPS BETWEEN
+8C AND +12C...LOOKS TO BE RATHER CLOUDY...COOL DAY ACROSS THE
EASTERN PLAINS AND MTS...AND HAVE LOWERED TEMPS ACCORDING...WHICH IS
CLOSER TO GUIDANCE AND SURROUNDING OFFICES. WITH WESTERLY FLOW ALOFT
AND NOT MUCH IN THE WAY OF UPPER SUPPORT SAVE MINOR EMBEDDED
DISTURBANCES...WILL KEEP A CHANCE FOR TSRA ACROSS THE WESTERN AND
CENTRAL MTS...WITH CHANCES OF SHRA ACROSS THE REST OF THE AREA AS
PLAINS LOOKS TO REMAIN RATHER STABLE.

SUNDAY-WEDNESDAY...SLOW WARMING TREND THROUGH THE PERIOD. NORTHWEST
FLOW ALOFT ON SUNDAY...AS UPPER LEVEL RIDGE ACROSS DESERT SW BUILDS
ACROSS THE GREAT BASIN WITH LATEST GFS IS INDICATING ANOTHER SHORT
WAVE TROUGH MOVING ACROSS CENTRAL HIGH PLAINS...AND HAVE BUMPED POPS
UP TO CHANCE ACROSS THE PLAINS ON SUNDAY ALONG WITH LOWERING TEMPS A
TAD ACROSS THE PLAINS. UPPER RIDGE FLATTENS ACROSS THE AREA MONDAY
WITH WARMER WESTERLY FLOW BECOMING ESTABLISHED THROUGH WED. HAVE NOT
CHANGED MUCH IN THE CURRENT FORECAST THROUGH THIS PERIOD...WITH
MORE SEASONAL TEMPS AND MAINLY DIURNAL POPS. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FROM 6 PM TO 6 AM
TONIGHT FOR MOST OF EASTERN MOUNTAINS AND I-25 CORRIDOR...ZONES 72...
74...76>79...81...83>88.

&&
Hazardous weather outlook, Jul 22, 5:45 AM MST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MDT THU JUL 22 2004

COZ058>089-093>099-231300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
645 AM MDT THU JUL 22 2004

...FLOOD WATCH FOR THE I-25 CORRIDOR AND MOST OF THE EASTERN
MOUNTAINS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE ENTIRE
AREA BY MIDDAY.  BY LATE AFTERNOON...THERE WILL BE THE POSSIBILITY
FOR ONE OR TWO SEVERE STORMS ACROSS KIOWA...PROWERS...BENT...OTERO...
AND CROWLEY COUNTIES. THE THREATS WOULD BE LARGE HAIL...DAMAGING
WINDS...AND AN ISOLATED TORNADO. THE SLOW MOVEMENT OF SOME STORMS IN
THE AREA WILL BRING THE POSSIBILITY OF LOCALLY HEAVY RAIN.

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS THE
SOUTHEAST PLAINS AND EASTERN MOUNTAINS TONIGHT.  OVER THE
SOUTHEAST PLAINS...ONE OR TWO STORMS COULD BRIEFLY BE SEVERE...WITH
LARGE HAIL...DAMAGING WINDS...AND AN ISOLATE TORNADO.  THERE WILL
ALSO BE THE THREAT FOR AREAS OF HEAVY RAIN ALONG THE I-25 CORRIDOR
AND ACROSS THE EASTERN MOUNTAINS AND ADJACENT VALLEYS.  BURN SCARS
AND AREAS WHAT HAVE RECEIVED RECENT HEAVY RAIN WOULD BE MOST
SUSCEPTIBLE TO FLASH FLOODING.  IN ADDITION...NEAR THE TOP OF PIKES
PEAK...IT WILL BE COLD ENOUGH FOR SLEET OR SNOW TO FALL AND
ACCUMULATE. AMOUNTS COULD APPROACH FOUR INCHES NEAR THE SUMMIT.

THE REASON FOR THE ACTIVE WEATHER ACROSS THE EASTERN HALF OF THE
AREA WILL BE A STRONG COLD FRONT...WHICH WILL USHER IN A MOIST
UPSLOPE FLOW OF AIR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHWEST AND
CENTRAL MOUNTAINS FRIDAY AND SATURDAY...WITH THE MAIN THREATS BEING
WIND GUSTS TO NEAR 45 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. SCATTERED SHOWERS CAN BE EXPECTED ACROSS THE
EASTERN MOUNTAINS AND PLAINS...WITH AN ISOLATED THUNDERSTORM ALSO
POSSIBLE...AS A COOLER AND MORE STABLE ATMOSPHERE WILL BE IN PLACE
ACROSS THE EASTERN PLAINS.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE ENTIRE AREA SUNDAY THROUGH WEDNESDAY. WITH
GREATER WIND SHEAR ON SUNDAY AND MONDAY...THERE WILL BE A THREAT FOR
ONE OR TWO SEVERE STORMS. THE PRIMARY THREATS FROM THE STORMS WILL BE
LOCALLY HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE AFTER 400 PM ACROSS THE SOUTHEAST PLAINS.

&&

The radar

The Pueblo radar (KPUX), 63 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, El Paso

When
July 22, 12:53 PM MST to 12:58 PM MST
Where
El Paso County, 12 mi N of Ellicott
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.000, -104.383

Hail, El Paso

When
July 22, 1:35 PM MST to 1:40 PM MST
Where
El Paso County, 1 mi SE of Ellicott
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -104.367

Hail, El Paso

When
July 22, 2:02 PM MST to 2:07 PM MST
Where
El Paso County, 4 mi S of Ellicott
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.783, -104.383

Hail, Prowers

When
July 22, 6:10 PM MST to 6:15 PM MST
Where
Prowers County, Granada
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -102.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413887, 5413888, 5413889, 5413890.